Alert archive / Arizona / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Flagstaff, AZ

May 15, 2013Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 15, 2013, 3:21 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 15, 2013, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2013, 3:21 AM MST (10:21 UTC)
In effect from
May 15, 2013, 11:00 AM MST
Expired
May 15, 2013, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2490 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WWUS85 KFGZ 151021
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 AM MST WED MAY 15 2013


AZZ115-116-151830-
/O.NEW.KFGZ.FW.W.0005.130515T1800Z-130516T0300Z/
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
321 AM MST WED MAY 15 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
ELEVATIONS BELOW 6500 FEET...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING.

* AFFECTED AREA...MOGOLLON RIM BELOW 6500 FEET ELEVATION.

* TIMING...FROM 11 AM TO 8 PM MST.

* 20 FOOT WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...12 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ107-109-112>114-140-151830-
/O.NEW.KFGZ.FW.W.0005.130515T1800Z-130516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
321 AM MST WED MAY 15 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING.

* AFFECTED AREA...LITTLE COLORADO RIVER VALLEY...COCONINO PLATEAU
  AND THE NORTHEAST PLATEAUS.

* TIMING...11 AM TO 8 PM MST.

* 20 FOOT WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...9 TO 13 PERCENT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
715 
WWUS85 KFGZ 151621
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
921 AM MST WED MAY 15 2013

AZZ115-116-160200-
/O.CON.KFGZ.FW.W.0005.130515T1800Z-130516T0300Z/
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
921 AM MST WED MAY 15 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE UPPER
ELEVATIONS OF THE WESTERN AND EASTERN MOGOLLON RIM. THE RED FLAG
WARNING REMAINS IN EFFECT FOR THE LOWER ELEVATIONS.

* AFFECTED AREA...MOGOLLON RIM AT ALL ELEVATIONS.

* TIMING...FROM 11 AM TO 8 PM MST.

* 20 FOOT WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...10 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ107-109-112>114-140-160200-
/O.CON.KFGZ.FW.W.0005.130515T1800Z-130516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
921 AM MST WED MAY 15 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...LITTLE COLORADO RIVER VALLEY...COCONINO PLATEAU
  AND THE NORTHEAST PLATEAUS.

* TIMING...11 AM TO 8 PM MST.

* 20 FOOT WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...8 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
288 
WWUS85 KFGZ 152052
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
152 PM MST WED MAY 15 2013

AZZ115-116-160300-
/O.CON.KFGZ.FW.W.0005.000000T0000Z-130516T0300Z/
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
152 PM MST WED MAY 15 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...EASTERN AND WESTERN MOGOLLON RIM.

* TIMING...UNTIL 8 PM MST.

* 20 FOOT WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...8 TO 15 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ107-109-112>114-140-160300-
/O.CON.KFGZ.FW.W.0005.000000T0000Z-130516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
152 PM MST WED MAY 15 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...LITTLE COLORADO RIVER VALLEY...COCONINO PLATEAU
  AND THE NORTHEAST PLATEAUS..

* TIMING...UNTIL 8 PM MST.

* 20 FOOT WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...7 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
359 
WWUS85 KFGZ 160303
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
803 PM MST WED MAY 15 2013

AZZ107-109-112>116-140-160415-
/O.EXP.KFGZ.FW.W.0005.000000T0000Z-130516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
803 PM MST WED MAY 15 2013

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

WIND SPEEDS HAVE FALLEN BELOW RED FLAG LEVELS...AND RELATIVE
HUMIDITIES WILL CONTINUE TO CLIMB OVERNIGHT. AS SUCH...THE RED
FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 14, 8:55 PM MST, 6 hours 26 minutes earlier.

Area forecast discussion, May 14, 8:55 PM MST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
855 PM MST TUE MAY 14 2013

.SYNOPSIS...
ISOLATED SHOWERS WILL PERSIST INTO THE EARLY EVENING HOURS OVER
PORTIONS OF APACHE AND NAVAJO COUNTIES. OTHERWISE...EXPECT
DRY AND WARM WEATHER ACROSS MOST OF NORTHERN ARIZONA THROUGH
FRIDAY.  STRENGTHENING SOUTHWEST FLOW ALOFT WILL BRING WINDY
AFTERNOON CONDITIONS TO MUCH OF THE AREA THROUGH FRIDAY. ON
SATURDAY...A WEATHER DISTURBANCE BRUSHING NORTHERN ARIZONA WILL COOL
TEMPERATURES AND BRING A THREAT OF AFTERNOON THUNDERSTORMS ALONG THE
ARIZONA/UTAH BORDER.

&&

.DISCUSSION...SLIGHTLY BETTER MOISTURE OVER NAVAJO AND APACHE
COUNTIES THIS EVENING ALLOWING FOR THE PERSISTENCE OF SOME ISOLATED
SHOWERS OVER THAT AREA...UPDATED FORECAST TO TAKE INTO ACCOUNT
CURRENT CONVECTIVE TRENDS AND LOCATION OF THE CONVECTION.

A TROUGH OF LOW PRESSURE WILL MOVE JUST TO THE NORTH OF ARIZONA ON
WEDNESDAY WHICH WILL HELP INCREASE THE FLOW ALOFT AND AT THE SURFACE
PRODUCING WINDY CONDITIONS BY LATE MORNING THROUGH EARLY EVENING.
THIS WEATHER SYSTEM COULD PRODUCE NEAR CRITICAL FIRE WEATHER
CONDITIONS FOR A SHORT TIME WEDNESDAY AFTERNOON.
&&

.PREVIOUS DISCUSSION /230 PM MST/...
LINGERING MOISTURE WILL PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS
OVER THE WHITE MOUNTAIN AREA INTO THE EARLY EVENING HOURS. THESE
STORMS WILL BE HIGH BASED AND MOSTLY PRODUCE LIGHTNING AND GUSTY
WINDS WITH ONLY A FEW SPRINKLES. OTHERWISE...A DRY WEST TO SOUTHWEST
FLOW REGIME WILL SET UP OVER NORTHERN ARIZONA AS A WEAK WEATHER
DISTURBANCE APPROACHES FROM THE WEST.

FOR WEDNESDAY THROUGH FRIDAY...A PAIR OF WEATHER DISTURBANCES WILL
MOVE ACROSS ARIZONA ON WEDNESDAY AND AGAIN ON FRIDAY. THE
DISTURBANCE ON WEDNESDAY IS FAIRLY WEAK BUT THE TIMING OF PASSAGE
WILL BE PERFECT TO ENHANCE DAYTIME WINDS. AS A RESULT...IT WILL BE
DOWNRIGHT WINDY AT MANY LOCATIONS ACROSS NORTHERN ARIZONA ON
WEDNESDAY WITH SOUTHWEST WINDS OF 15 TO 25 MPH GUSTING TO 35 MPH.
THURSDAY WILL SEE A SLIGHT DECREASE IN WIND SPEEDS BETWEEN SYSTEMS
BEFORE AN EVEN STRONGER DISTURBANCE MOVES OVER THE AREA ON FRIDAY.
WIND GUSTS ON FRIDAY WILL RANGE FROM 35 TO 45 MPH. NOT MUCH CHANGE
IN TEMPERATURES WEDNESDAY AND THURSDAY BUT BY FRIDAY LIKELY TO SEE A
3 TO 6 DEGREE DROP AS COOLER AIR MOVES IN ALOFT. CRITICAL FIRE
WEATHER CONDITIONS COULD DEVELOP ON WEDNESDAY AND AGAIN ON FRIDAY.
IN ANY CASE BE CAREFUL.

OVER THE WEEKEND INTO EARLY NEXT WEEK...IT WILL COOL EVEN FURTHER ON
SATURDAY RESULTING IN SLIGHTLY BELOW NORMAL TEMPERATURES. THERE
WILL BE ENOUGH MOISTURE AND INSTABILITY ON SATURDAY FOR A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE ARIZONA/UTAH BORDER.
FOR THE REMAINDER OF THE PERIOD...GUSTY WEST TO NORTHWEST WINDS OF
10 TO 20 MPH WILL BE THE NORM WITH TEMPERATURES CLIMBING TO JUST
ABOVE NORMAL. DRY CONDITIONS ARE ANTICIPATED.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT SCT-BKN CU/SC WITH BASES
FROM 15-20KFT MSL WITH ISOLATED -SHRA ACROSS NORTHEAST AND EAST
CENTRAL ARIZONA UNTIL 07Z. EXPECT CLEARING SKIES OVERNIGHT.
SOUTHWEST WINDS WILL INCREASE BETWEEN 17-19Z...BECMG 15-20KT WITH
GUSTS AROUND 30-35KT. WINDS DECREASING BETWEEN 01Z-03Z THURSDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...MID LEVEL MOISTURE WILL CONTINUE THE CHANCE FOR
HIGH-BASED SHOWERS AND THUNDERSTORMS THIS EVENING. A WEAK TROUGH OF
LOW PRESSER WILL BRING DRIER AND BREEZY CONDITIONS TO THE AREA
WEDNESDAY AND THURSDAY...ALONG WITH A FEW DEGREES OF COOLING.

FRIDAY THROUGH SUNDAY...ANOTHER STRONGER STORM SYSTEM WILL APPROACH
THE DISTRICT BY FRIDAY AND SATURDAY. WINDS WILL INCREASE FRIDAY...
AND WHEN COMBINED WITH DRY AND WARM CONDITIONS...SOME AREAS MAY
APPROACH CRITICAL FIRE WEATHER THRESHOLDS. WINDS WILL REMAIN
GUSTY...BUT WILL SHIFT TO THE WEST AND NORTHWEST SATURDAY...ALONG
WITH A MODEST COOLING TREND AS THE STORM SYSTEM MOVES EAST OF THE
AREA. TEMPERATURES WILL INCREASE AGAIN ON SUNDAY.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........TC/MCCOLLUM
AVIATION.......TC/MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF

Nearby

Red Flag Warnings in Arizona, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.